Pennsylvania, 2010

Damaging Wind in Pennsylvania, June 23, 2010

June 23, 2010 · NWS CLE · 1 event in 1 county or zone

A stationary front lingered over the Upper Ohio Valley on June 23rd and 24th. Showers and thunderstorms developed along the front during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stationary front lingered over the Upper Ohio Valley on June 23rd and 24th. Showers and thunderstorms developed along the front during the afternoon. Several of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 23, 6:33 PM EST, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 23, 6:33 PM EST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
733 PM EDT WED JUN 23 2010

.SYNOPSIS...
AN AREA OF LOW PRESSURE OVER WISCONSIN WILL PASS TO THE NORTH OF
LAKE ERIE TONIGHT. A COLD FRONT TRAILING THE LOW WILL MOVE ACROSS
THE LOCAL AREA LATER TONIGHT AND EARLY THURSDAY. HIGH PRESSURE
WILL BUILD OVER THE REGION THURSDAY AFTERNOON INTO EARLY SATURDAY.
ANOTHER STORM SYSTEM WILL AFFECT THE REGION OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
IT COULD BE A BUSY NIGHT. CONVECTION MOVING ACROSS THE AREA HAS
BEEN CAUSING POCKETS OF DAMAGE. WILL KEEP THINGS SIMPLE AND JUST
GO WITH CATEGORICAL POPS IN THE NORTH WITH LIKELY IN THE SOUTH.
STILL EXPECTING A BREAK IN THE ACTIVITY. THE STUFF CURRENTLY OVER
THE AREA SHOULD MOVE OUT OF THE AREA THE NEXT FEW HOURS BUT STILL
EXPECT AN ORGANIZED LINE OF STORMS TO MOVE THROUGH LATER TONIGHT.
SOME UNCERTAINTY WITH THIS BUT RIGHT NOW IT APPEARS THAT THIS
LINE COULD ARRIVE SOMETIME LATE THIS EVENING IN NW OHIO. HAVE USED
A BLEND OF GUIDANCE TEMPS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
THE COLD FRONT SHOULD MOVE OFF TO THE EAST THURSDAY MORNING WITH
PRECIP QUICKLY ENDING FROM WEST TO EAST. WILL TRY FOR DRY WEATHER
ALL AREAS TOMORROW AFTERNOON. THURSDAY NIGHT THROUGH SATURDAY
MORNING WILL BE QUIET WITH HIGH PRESSURE PASSING TO THE SOUTH.
ANOTHER STORM SYSTEM WILL AFFECT THE REGION OVER THE WEEKEND. HAVE
STARTED TO BUMP PRECIP CHANCES UP. DIDN'T HAVE A LOT OF TIME TO
LOOK AT NEW MODELS SO WILL STICK WITH CHANCE POPS FOR NOW. JUST
USED A BLEND OF GUIDANCE TEMPS DURING THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS CONTINUE WITH SCENARIO OF DIGGING UPPER TROUGH INTO EASTERN
LAKES MONDAY THEN SHIFTING THE TROUGH SLOWLY EAST TUE THROUGH WED.
THE EMF STILL HAS LINGERING MOISTURE FROM THE PASSING LOW ON
MONDAY. CONSENSUS IS WITH THE SLOWER SOLUTION. WITH ADDED
INSTABILITY FROM THE DIGGING UPPER TROUGH WILL KEEP CHANCE FOR
PRECIP ON MONDAY...SLIGHT CHANCE FOR TUE THEN SLIGHT CHANCE FOR THE
NE ON WED AS UPPER TROUGH MAY STILL BE CLOSE ENOUGH TO PRODUCE A FEW
SHRA THERE. A PERSISTENT NORTHERLY FLOW EXPECTED TO PUSH TEMPS BELOW
NORMAL FOR TUE AND WED.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
FIRST ROUND OF THUNDERSTORMS HAVE PASSED...THE SECOND LINE IS ON
ITS WAY. THE STRONG TO SEVERE TSRA THAT MOVED THROUGH THE AREA
LATE THIS AFTERNOON IS NOW EAST OF THE AREA. NEXT LINE OF STRONG
TO POTENTIALLY SEVERE TSRA NOW FROM NEAR CHICAGO...SW INTO NE
MISSOURI. LINE PROGRESSING EAST AT APPROXIMATELY 40 KNOTS. APPEARS
WILL REACH THE TOLEDO AREA TOWARD MIDNIGHT LOCAL...THEN CLE 2 TO 3
HOURS LATER. MODELS HINT THAT THE STORMS WILL DIMINISH SOMEWHAT
AFTER MIDNIGHT...BUT MY CONFIDENCE IS LOW.

.OUTLOOK...SCT NON-VFR POSSIBLE LATE SAT...SUN AND INTO MON IN TSRA
AND LATE NIGHT FOG/HAZE.

&&

.MARINE...
COLD FRONT TO THE WEST WILL CROSS OVER THE LAKE THROUGH TONIGHT.
SOUTHERLY WINDS WILL INCREASE THROUGH TONIGHT. WINDS WILL SHIFT TO
THE WEST AND NORTHWEST THURSDAY MORNING AND THEN GRADUALLY DIMINISH
INTO THE AFTERNOON. WINDS CONTINUING TO INDICATE LIKELY SMALL CRAFT
ADVISORY CONDITIONS FOR A PERIOD OF TIME FROM LATER TONIGHT THROUGH
THURSDAY AFTERNOON...BUT WITH SEVERE THUNDERSTORM WATCH IN EFFECT AT
THIS TIME WILL UPDATE TO INCLUDE SMALL CRAFT LATER THIS EVENING.
HIGH PRESSURE BUILDING INTO TO THE AREA THURSDAY NIGHT WILL ALLOW
FOR LIGHTER WINDS AND WAVES FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...
LONG TERM...ADAMS
AVIATION...DJB
MARINE...ABE
Hazardous weather outlook, Jun 23, 11:36 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1236 AM EDT THU JUN 24 2010

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-250445-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1236 AM EDT THU JUN 24 2010

...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 5 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEED TONIGHT.

LEZ061-250445-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
1236 AM EDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL OCCUR TONIGHT WITH LOCALLY STRONG GUSTY WINDS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 23, 5:40 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
640 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     KIPTON                  41.27N 82.30W
06/23/2010                   LORAIN             OH   NWS EMPLOYEE

            SEVERAL TREES DOWN

&&

RANDEL
Local storm report, Jun 23, 5:52 PM EST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
652 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     KIPTON                  41.27N 82.30W
06/23/2010                   LORAIN             OH   NWS EMPLOYEE

            SEVERAL TREES DOWN

&&

RANDEL
Local storm report, Jun 23, 6:49 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
749 PM EDT WED JUN 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     ROAMING SHORES          41.64N 80.83W
06/23/2010  E60.00 MPH       ASHTABULA          OH   AMATEUR RADIO

&&

RANDEL

The radar

The Pittsburgh radar (KPBZ), 150 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
June 23, 11:36 PM EST
Where
Erie County, 4.12 mi NW of Drakes Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.879, -80.126

Thunderstorm winds downed several large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231512.